Ask a doctor

Could Tazorac/retinoids Weaken Healthy Collagen Production?

5 months ago tazorac cracked my forehead (which looks like wrinkles), my checks (which looks like wave light scratches from left to right). I spoke to a tazorac rep who admits tazorac cracks the skin but helps with wrinkles (I don't understand this logic). I have not used tazorac in 5 months and the cracks are still there. What steps should I not take? I also have broken capillaries. Many thanks.

Doctor Answers (4)

Tazorac/retinoids can cause dryness

+1

It sounds like what is going on is dryness from the Tazorac.  It is not having an adverse affect on your collagen.  I would consider switching to a less intense topical retinoid and using a moisturizer regularly afterwards.   In the meantime, if you decide to use the Tazorac again, consider using in only two or three times per week at most. 

New York Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Tazorac and collagen production

+1
Topical retinoids, such as Tazorac, stimulate collagen production. This is one of the reasons they are used to treat fine line and for rejuvenation. It sounds like you are experiencing another common side effect--dryness. Be sure to use only a pea sized amount of the drug at bedtime and to apply a moisturizer twice daily. Good luck!

Web reference: http://www.dinastrachanmd.com/acne-treatments/index.html

New York Dermatologist
3.5 out of 5 stars 6 reviews

Retinoids like Tazorac can be drying

+1

The side effect that you are describing is dryness from Tazorac.  Your skin may be too sensitive to use Retin-A or Tazorac.  While it is true that Retinoids increase collagen production in the skin, all too often they are drying.  Please add an oil free moisturizer and it should help alot.

New York Dermatologist
5.0 out of 5 stars 23 reviews

Retinoid Stimulate Collagen Production

+1

Topical retinoid medications, such as tretinoin and Tazorac, have been clinically proven to build collagen under the skin. In one study, Tazorac was shown to improve fine lines and wrinkles and hyperpigmentation on the skin. The collagen produced is in the dermis, under the top epidermal layer of the skin. The "cracking" that you are describing seems more consistent with a change in the epidermis. This could be related to a variety of things, such as over-drying your skin with a retioid medication or even the products you are currently using. The broken blood vessels is a vascular problem, which is generally not affected by Tazorac. I would consult a dermatologist and review your skin care regimen. They will be able to provide insights into what exactly is happening with your skin.

Austin Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...